Friday, October 26, 2007

Incredibly Angry

I am so terribly angry right now I find it hard to breath. For the past two days I have been taking Levaquin as prescribed by my doctor. This is an antibiotic he prescribed because I had a fever. For two days I have been feeling awful. Body aches, increased numbness in my hands and feet, terrible bloating awful gas pain, little appetite and indigestion. For the second night in a row I got little to no sleep. I have been depressed and tired of hurting with crying spurts and all that. Most of these symptoms have felt to me like simply more of the chemo effects. Feeling crappier than ever round five of chemo, 8,9,10 days out.

This morning I felt somewhat better. My stomach was not as upset, I felt ok. Then I took my third dose of Levaquin. And within an hour, I feel like shit again. I put it together and decided it must be the antibiotic and decided to google it. And the results of the google search have sent me so far over the deep end, I am not sure when I will be back.

Levaquin. Turns out to be one of the most widely-claimed life-changing poisons prescribed in bulk to the stupid, guinea pig public. Here I was feeling like this round of chemo is just really hanging in there and now I realize that is not the case. Normal, non-cancer patients feel like they are undergoing chemo when they take this drug. Healthy, normal, uncompromised individuals report life-changing illness after taking this drug.

Here are some highlights of this beauty from fqresearch.org: The Fluoroquinolone Toxicity Research Foundation

The Adverse Drug Reactions (ADRS) Associated with the Fluoroquinolones include:
Spontaneous Tendon Ruptures Toxic Psychosis Insomnia Anxiety Attacks Irreversible Peripheral Neuropathy
Hypoglycemia Liver Failure Heart Failure Fatal Reactions Vision and Hearing Loss DNA Damage Kidney Failure
Skin Damage Brain Damage Stephen Johnson Syndrome Blood Disorders Gastrointestinal Disorders Rashes
Toxic Epidermal Necrolysis Phototoxicity Burning Pain Joint and Tendon Damage Strokes and Aneurysms


Holy fucking shit! Do you think I need this? Do you think I have not endured enough poison and pain and possible permanent damage, and sleeplessness and depression and enough horrible sick days to last me the rest of my life without giving me five doses of a totally unnecessary goddam antibiotic that may permanently damage me? An antibiotic?

Cytoxin, Vincristine, Doxyrubicin. These are poisons that are taking my body to the literal near-brink of death to kill the cancer and I am happily infusing them into my veins so that I might be here to see my son grow up. And one little fever, not even one that kept coming back, one high temperature and they hit me with another poison so toxic there is a research organization dedicated to getting it off the market!

Irreversible Peripheral Neuropothy!!!! Can you believe it? My hands and feet are already so numb and painful and irritating from peripheral neuropathy due to the vincristine chemotherapy. I had already resigned myself that this may take six months to correct and there is a chance it may never get better and I was prescribed an ANTIBIOTIC that has been known to cause severe permanent peripheral neuropathy! Why couldn't we have tried a little penifuckingcillin? Is that too much to ask?

I googled Levaquin side effects and easily found this site with post after post of normal healthy people reporting devastating neuropathy after taking this drug for one course. Scroll down post after post and read what these people are saying happened to them. Now I am left with the feeling that if my hands and feet stay like this, if I am forever to be clumsy and irritated and hurt and numb, that there is a chance, a nagging doubt forever, that if this is permanent it is because of three days of Levaquin. This is what I need in my life right now. Thank you FDA.

I feel so incredibly betrayed and angry and volatile. I can barely find words enough to describe the level of bitterness I feel right now. How could they do this to me? How could they possible think this was the right thing for me to have? And what am I supposed to do now?

I wish to hell I had googled this before taking it today. I have already thrown out the last two. I called the cancer center and left a message for the nurse to call me, that I will not be completing this course of antibiotics. I chewed three tums tablets because when I picked up the poison the pharmacist specifically told me not to take tums or antacids as it keeps the Levaquin from 'bonding' with something or other and reduces its effectiveness. So I sent three tums in to battle Goliath in my system.

I am angry with myself too. Because I have always made it a habit to actually read the accompanying side effect medication documents they give you with your prescriptions. I have always pulled them open and read thru them so I would know what side effects to look for. And three days ago I popped the pill without even glancing at the material. It is still stapled shut to the bag it came in. I have just had so many prescriptions, so many awful chemo drugs that I just figured it didn't matter. I am on chemo, shutting the gate after the horse got out, I guess. It was an antibiotic. Harmless compared to the chemo, I thought. Crap.

5 comments:

Chris Dykes said...

Wow, Marsha, what a great reminder to all of us to read the information that comes with our prescriptions and not blindly trust our doctors! What's also notable is that, from what you've said in the blog, the drug didn't seem indicated in your case. It's for serious respiratory and other infections, right, if I read the information correctly. I'm so glad you stopped taking it so quickly!

Fire Berry said...

I've taken Leviquin!

LOTS of it...

Long time ago.

I am so sorry Marsha... and I'm glad you nipped it in the bud so quickly.

radioactive girl said...

I think it is awesome that you took the tums to counteract the poison medicine. I can't believe they would prescribe that if it has so many bad effects on people!

Ronni said...

I share your anger.

I am thoroughly sick of being a guinea pig.

I will read all the info for any medication I'm given, from now on.

Anonymous said...

Glad you thought to stop when you did. I took Levaquin for 4 weeks...the second week my arms and legs were burning, numb, tingling, red. I told my doctor and he told me to continue taking it as prescribed, which I was taking for an UTI. He told me my symptoms were all from anxiety...then I found all the reports online. I stopped, but my hands and knees to my feet feel different and it is hard to stand for long periods at a time. Accupunture has helped me a great deal..reduced much of the pain, numbness and and redness in my hands and feet.